Alert archive / California / Flash Flood Warnings in 1998

Flash Flood Warning 5, NWS San Diego, CA

February 8, 1998San Diego County, California

NWS San Diego, CA issued this flash flood warning at Feb 8, 1998, 7:00 PM PST for San Diego County, California. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 8, 1998, 7:00 PM PST (03:00 UTC)
Expired
Feb 8, 1998, 8:00 PM PST
In force
60 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Diego County, CA

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 3.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 1998-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 376 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 1998-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
376 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAN 090258
FFWSAN
CAC073-090400-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
700 PM PST SUN FEB 8 1998
 
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
EFFECTIVE UNTIL  800 PM PST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST CALIFORNIA
 
   ...SOUTHWESTERN SAN DIEGO COUNTY
AT 700 PM...DOPPLER RADAR INDICATES A LINE OF THUNDERSTORMS AND
HEAVY RAIN APPROACHING FROM THE WEST...AND HEADED DIRECTLY FOR
THE FASHION VALLEY AND SANTEE AREAS. THESE STORMS WILL LIKELY
CAUSE FLOODING ALONG THE SAN DIEGO RIVER BETWEEN THESE LOCATIONS.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.
 
MACKECHNIE/CLARK/DOYLE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 8, 2:30 PM PST, 4 hours 30 minutes earlier.

Area forecast discussion, Feb 8, 2:30 PM PST, 4 hours 30 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PST SUN FEB 8 1998

                          ...SYNOPSIS...

FLOOD WARNING FOR THE SAN DIEGO RIVER AT FASHION VALLEY UNTIL 10 AM
MONDAY. A HEAVY SURF ADVISORY CONTINUES UNTIL 10 AM MONDAY. AN
APPROACHING STORM WILL BRING SHOWERS TONIGHT...TAPERING OFF MONDAY
MORNING. RAINFALL TOTALS SHOULD RANGE FROM ABOUT 0.50 TO 1 INCH IN
COASTAL AND VALLEY AREAS AND UP TO 2 INCHES IN THE MOUNTAINS WITH
LESS THAN 0.50 INCH IN THE DESERTS. RESIDUAL MOISTURE WILL CONTINUE
SOME CLOUDS MONDAY AFTERNOON THROUGH TUESDAY UNDER BUILDING HIGH
PRESSURE. ANOTHER STORM WILL BRING A CHANCE OF SHOWERS WEDNESDAY.

                         ...DISCUSSION...

SAN DIEGO RIVER NEAR FASHION VALLEY EXPECTED TO REMAIN ABOVE FLOOD
STAGE UNTIL MON AM. COLD FRONT HAS MOVED THROUGH AND JUST GETTING
UPSLOPE AND INSTABILITY SHOWERS THIS AFTERNOON...MAINLY SAN COUNTY.
12Z NKX RAOB NEARLY SATURATED THROUGH LOWER 1500 FT...HOWEVER WINDS
DIRECTIONS LOOK BAD. PRESSURE RISES ACROSS MOST OF W AS LOW OFF PAC
NW WEAKENS. 6.5 FT ASTRONOMICAL TIDE MON AM AND WILL LIKELY STILL GET
TIDAL OVERFLOW DESPITE DECREASING WAVES.

12Z ETA/NGM/AVN INIT OK AND IN PRETTY GOOD AGREEMENT. ALL HAVE SAME
IDEA OF BRINGING WEAK SHORT WAVE PAST TO N TONIGHT. WITH LOW HEIGHTS
AND MOIST AIR MASS WEAK PVA WILL BE ENUF TO KICK OFF MORE SHOWERS.
15Z MSO INDICATES SAME. 130 KT JET 40/140 DIVES DOWN OFF COAST
WITH 100 KT JET OVER US TONIGHT AT ABOUT 06Z. THIS COULD ENHANCE
PRECIP FOR SOME POSSIBILITY OF SOME HEAVY SHOWERS AGAIN...BUT SHOULD
NOT BE AS MUCH AS LAST SYSTEM. SNOW LEVEL WILL LOWER TO NEAR 6000 FT
TONIGHT IN COLDER AIR BEHIND FRONT AND LOWERING 850 TEMPS. RIDGING
ALOFT AND OFFSHORE SYNOPTIC SCALE GRADIENTS FOR DRYING MON PM INTO
TUE. HOWEVER...MODELS WILL CONTINUE TO HAVE A DIFFICULT TIME WITH
RAPID FLOW ACROSS PAC AND STILL SOME RESIDUAL MOISTURE SO CANNOT RULE
OUT SMALL CHANCES OF PRECIP BUT WILL GO WITH PC AND WARMER TUE. WITH
SOME DAMP GROUND STILL AROUND AND CLEARING SKIES MON AM AND AGAIN MON
NIGHT WILL GET SOME AREAS OF DENSE FOG W OF MOUNTAINS. WILL START TO
SEE INCREASING CLOUDS FROM NEXT SYSTEM LATE TUESDAY BUT ANY RAIN
SHOULD HOLD OFF UNTIL WED.

SAN BB 054/062 051/064 052 048311

ATKIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 7:00 PM PSTSevere Thunderstorm WarningSGXSan Diego60 min
Feb 8, 8:10 PM PSTFlash Flood WarningSGXSan Diego60 min
Feb 8, 8:10 PM PSTSevere Thunderstorm WarningSGXSan Diego60 min

Nearby

Flash Flood Warnings in California, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.